Montana, 2007

High Wind in Montana, August 7, 2007

August 7, 2007 · NWS MSO · 1 event in 1 county or zone

Tree damage and head stones blown over in cemetery in Butte from localized high wind event.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Tree damage and head stones blown over in cemetery in Butte from localized high wind event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 7, 2:27 PM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 7, 2:27 PM MST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
327 PM MDT TUE AUG 7 2007

.DISCUSSION...INCREASED INSTABILITY AND MID AND UPPER LEVEL MOISTURE
WILL ALLOW FOR CONVECTION DEVELOPMENT THROUGHOUT THE AREA TONIGHT.
NORTHWEST AND WEST CENTRAL MONTANA AS WELL AS NORTH CENTRAL IDAHO
WILL STAND THE BEST CHANCES FOR THUNDERSTORMS THIS EVENING. A
DRY LAYER AT THE SURFACE WILL RESULT IN THE POTENTIAL FOR GUSTY
WINDS UP TO 40 MPH WITH SOME STORMS THIS EVENING. WITH SURFACE
RIDGING BUILDING IN TONIGHT...THE PRESSURE GRADIENT WILL WEAKEN
AND ALLOW THE WINDS TO DECREASE AFTER SUNSET. SKIES WILL CLEAR IN
THE SOUTH BUT NORTHWEST MONTANA WILL REMAIN UNDER THE INFLUENCE OF
THE MID LEVEL MOISTURE IN A WESTERLY FLOW ALOFT.

WEDNESDAY THROUGH EARLY THURSDAY WILL BE COOLER AS WESTERLY
UPPER LEVEL FLOW REMAINS OVER THE NORTHERN ROCKIES. SOME UPPER
LEVEL ENERGY AND MOISTURE WILL STREAM ACROSS THE CANADIAN BORDER
WEDNESDAYS AND MAY SET OFF SOME ISOLATED MAINLY MOUNTAIN SHOWERS.
EVEN THOUGH COOLER CONDITIONS ARE EXPECTED...NORTH CENTRAL IDAHO
AND WESTERN MONTANA ARE EXPECTED TO SEE ENOUGH HEATING THE MIX SOME
MID LEVEL WINDS TO THE SURFACE IN THE AFTERNOON AND EVENING.
THURSDAY AFTERNOON THE FLOW WILL BECOME MORE SOUTHWEST ALOFT AS A
TROUGH APPROACHES THE WEST COAST. THIS WILL BRING MORE MOISTURE TO
LEMHI COUNTY AND SOUTHWEST MONTANA FOR A THREAT OF AFTERNOON AND
EVENING THUNDERSTORMS.

THURSDAY NIGHT THROUGH SATURDAY NIGHT...SOUTHWEST FLOW ALOFT AHEAD
OF A WEAK UPPER LEVEL PACIFIC TROUGH MOVING THROUGH NORTHERN
WASHINGTON WILL CONTINUE OVER THE REGION THROUGH FRIDAY MORNING.
THIS TROUGH IS EXPECTED TO CONTINUE TO WEAKEN/SHEAR APART AS IT MOVES
THROUGH NORTHWEST MONTANA DURING THE DAY FRIDAY. THE TROUGH IS
STARVED FOR MOISTURE AT ALL LEVELS AND A DRY COLD FRONTAL PASSAGE
WILL BE THE MAIN IMPACT FROM THIS FEATURE. COOLER...BREEZY CONDITIONS
ARE LIKELY BEHIND THE FRONT FRIDAY AFTERNOON. FRIDAY MAY BE THE FIRST
DAY SINCE JUNE 26TH THAT MANY LOCATIONS MAY ACTUALLY BE BELOW THEIR
AVERAGE MAX TEMPERATURES. THE STRONG RIDGE DOMINATING THE WEATHER
OVER THE NORTHERN ROCKIES FOR THE MAJORITY OF THIS SUMMER IS FORECAST
TO QUICKLY REBOUND ON SATURDAY AND TEMPERATURES QUICKLY RISE INTO THE
LOWER 80S IN THE HIGHER ELEVATIONS AND LOW TO MID 90S IN THE VALLEYS.

SUNDAY THROUGH TUESDAY...LONG RANGE GLOBAL MODELS ARE NOT IN VERY
GOOD AGREEMENT WITH THE EVOLUTION OF THE FLOW BETWEEN THE UPPER LEVEL
RIDGE OVER THE SOUTHERN ROCKIES AND A STRONG CLOSED LOW PINWHEELING
OFF OF THE PACIFIC NORTHWEST COAST. GFS AND CANADIAN MODELS
SOLUTIONS WOULD SUGGEST MORE OF A SOUTHERLY COMPONENT TO THE FLOW...
BRINGING UP MONSOON MOISTURE FROM ARIZONA AND SOUTHERN CALIFORNIA.
THE ECMWF IS MUCH FLATTER WITH THE FLOW OVER THE NORTHERN ROCKIES
UNTIL LATE IN THE WEEK. ALL SOLUTIONS...HOWEVER...INDICATE ABOVE
AVERAGE TEMPERATURES AS THE 2007 HEATWAVE CONTINUES.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL AFFECT KMSO...KGPI AND
MOST OF ROUTES 336 AND 338 TONIGHT. EXPECT GUSTY WINDS AND
TURBULENCE IN THE VICINITY OF STORM CELLS. THESE ARE EXPECTED TO
DIE OFF AFTER NIGHTFALL. SMOKE WILL REDUCE VISIBILITY AND OBSCURE
MOUNTAINS NEAR WILDFIRE PLUMES...SEE APPROPRIATE TAFS AND TWEBS.

&&

.FIRE WEATHER...GUSTY WINDS AND LOW HUMIDITIES WILL CONTINUE TO
PLAGUE WESTERN MONTANA THIS EVENING. HUMIDITIES ARE EXPECTED TO
GRADUALLY INCREASE AFTER SUNSET...HOWEVER WINDS SHOULD REMAIN
BREEZY UNTIL MIDNIGHT. THEREFORE THE RED FLAG WARNING REMAINS IN
EFFECT AND HAS BEEN EXTENDED UNTIL MIDNIGHT. PLEASE SEE GTFRFWMSO
FOR DETAILS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR BITTERROOT-EAST
     LOLO-FLATHEAD/GLACIER PARK-KOOTENAI-SALISH AND KOOTENAI
     RESERVATION-WEST LOLO DEERLODGE AND EAST AND WEST BEAVERHEAD.

ID...NONE.
&&

SHORT TERM...FOSTER/MEAD
LONG TERM....CHURCH
FIRE WEATHER...MEAD
AVIATION....FOSTER
Hazardous weather outlook, Aug 7, 9:49 AM MST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1049 AM MDT TUE AUG 7 2007

MTZ002-003-081100-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
1049 AM MDT TUE AUG 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SOME IMPROVEMENT IN AIR QUALITY AND VISIBILITY IN SMOKE HAS BEEN
SEEN THIS MORNING AS WINDS CONTINUE TO MIX THE ATMOSPHERE. LOOK FOR
FURTHER IMPROVEMENT BY THIS AFTERNOON AS WEST TO SOUTHWEST WINDS
INCREASE WITH A PASSING TROUGH OF LOW PRESSURE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BY FRIDAY INTO THIS COMING WEEKEND...SURFACE WIND FLOW IS EXPECTED
TO SHIFT TO THE NORTH AND EAST WITH THE POSSIBILITY OF AIR
QUALITY BECOMING POOR AND VISIBILITY BEING REDUCED IN SMOKE AND
HAZE DURING THE MORNING HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ005-081100-
MISSOULA/BITTERROOT VALLEYS-
1049 AM MDT TUE AUG 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SOME IMPROVEMENT IN AIR QUALITY AND VISIBILITY IN SMOKE HAS BEEN
SEEN THIS MORNING IN THE MISSOULA VALLEY AS WINDS CONTINUE TO MIX
THE ATMOSPHERE. HOWEVER...THE BITTERROOT VALLEY CONTINUES TO SEE
UNHEALTHY AIR QUALITY AND REDUCED VISIBILITY IN SMOKE AND HAZE.
LOOK FOR FURTHER IMPROVEMENT FOR ALL VALLEYS BY THIS AFTERNOON AS
WEST TO NORTHWEST WINDS INCREASE WITH A PASSING TROUGH OF LOW
PRESSURE. IN ADDITION...ISOLATED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING...ESPECIALLY OVER THE SOUTHERN BITTERROOT VALLEY.
GUSTY STRONG WINDS ARE POSSIBLE NEAR STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BY FRIDAY INTO THIS COMING WEEKEND...SURFACE WIND FLOW IS EXPECTED
TO SHIFT TO THE NORTH AND EAST WITH THE POSSIBILITY OF AIR
QUALITY BECOMING POOR AND VISIBILITY BEING REDUCED IN SMOKE AND
HAZE DURING THE MORNING HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ006-009-010-081100-
SOUTHERN CLEARWATER MOUNTAINS-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-
1049 AM MDT TUE AUG 7 2007 /949 AM PDT TUE AUG 7 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF SMOKE AND HAZE CONTINUE TO REDUCED VISIBILITY IN THE VALLEYS
FROM NEAR BY FIRES. THE LOWER SALMON RIVER VALLEY BETWEEN SHOUP AND
RIGGINS IS IMPACTED BY THE SMOKE THIS MORNING. LOOK FOR IMPROVEMENT
IN VISIBILITY AND AIR QUALITY BY THIS AFTERNOON AS AFTERNOON WINDS
MIX THE ATMOSPHERE. IN ADDITION...ISOLATED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING...ESPECIALLY OVER THE MOUNTAINS. GUSTY
STRONG WINDS ARE POSSIBLE NEAR STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LOOK FOR LOCALIZED POOR VISIBILITY AND AIR QUALITY AT TIMES IN THE
VALLEYS FROM SMOKE AND HAZE DURING THE EARLY MORNING HOURS...AS
NEAR BY FIRES CONTINUE. AFTERNOON AND EVENING WINDS SHOULD IMPROVE AIR
QUALITY AND VISIBILITY EACH DAY AS THE ATMOSPHERE MIXES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ006-007-043-081100-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
1049 AM MDT TUE AUG 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SOME IMPROVEMENT IN AIR QUALITY AND VISIBILITY IN SMOKE HAS BEEN
SEEN THIS MORNING AS WINDS CONTINUE TO MIX THE ATMOSPHERE. LOOK FOR
FURTHER IMPROVEMENT BY THIS AFTERNOON AS WEST TO SOUTHWEST WINDS
INCREASE WITH A PASSING TROUGH OF LOW PRESSURE. IN ADDITION...ISOLATED
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. GUSTY
STRONG WINDS ARE POSSIBLE NEAR STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BY FRIDAY INTO THIS COMING WEEKEND...SURFACE WIND FLOW IS EXPECTED
TO SHIFT TO THE NORTH AND EAST WITH THE POSSIBILITY OF AIR
QUALITY BECOMING POOR AND VISIBILITY BEING REDUCED IN SMOKE AND
HAZE IN THE LOWER ELEVATIONS DURING THE MORNING HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Butte / Blackfoot Region

When
August 7, 4:36 PM MST to 4:40 PM MST
Where
Butte / Blackfoot Region forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.306, -113.025 (the zone’s center; the record gives no point)

Ten or more trees blown down on South Montana street in Butte. Head stones in a cemetery south of town were also blown over by strong convective winds. One tree was blown onto a house on Delaware Street. Power was knocked out for four hours at radio and T.V. stations. Gusty erratic winds were caused by passing convective showers falling through a very dry airmass. Bert Mooney Airport reported wind gusts up to 47 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52031.